Illinois, 2007

Hail and Damaging Wind in Illinois, March 14, 2007

March 14, 2007 · NWS ILX · 3 events in 2 counties and zones

Thunderstorms fired along a strong cold front as it pushed through central Illinois. These storms produced isolated reports of severe wind and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms fired along a strong cold front as it pushed through central Illinois. These storms produced isolated reports of severe wind and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 1:35 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Mar 14, 1:35 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT WED MAR 14 2007

.DISCUSSION...
SHORT-TERM CHALLENGE WILL BE POPS TONIGHT INTO EARLY THURSDAY...AS
STRONG COLD FRONT SLOWLY DROPS THROUGH THE AREA.  IN THE EXTENDED...
EMPHASIS WILL BE ON LOW POPS EARLY NEXT WEEK...AS A SECOND FRONTAL
BOUNDARY VACILLATES BACK AND FORTH ACROSS THE AREA.

18Z SURFACE ANALYSIS SHOWS COLD FRONT STRETCHING FROM JUST SOUTH OF
CHICAGO TO NEAR KIRKSVILLE MISSOURI.  VERY WARM AND MOIST AIRMASS
REMAINS IN PLACE AHEAD OF THE BOUNDARY...WITH TEMPS IN THE LOWER TO
MIDDLE 70S ACROSS CENTRAL ILLINOIS.  MEANWHILE...SHARPLY COOLER AIR
BEHIND FRONT...WITH TEMPS ONLY IN THE 40S AND 50S ACROSS IOWA.
ALOFT...ZONAL FLOW PATTERN CONTINUES ACROSS THE CONUS.  SEVERAL WEAK
SHORT-WAVES ARE EMBEDDED IN THE STRONG WESTERLIES...WITH ONE WAVE
CURRENTLY TRACKING ACROSS NEBRASKA AND ANOTHER PUSHING ACROSS
MONTANA.

SHORT TERM...TONIGHT THROUGH SATURDAY...
SCATTERED SHOWERS/STORMS HAVE DEVELOPED THIS AFTERNOON DEEP IN THE
WARM SECTOR ACROSS THE OHIO VALLEY...WHILE THE FRONTAL BOUNDARY
ITSELF HAS SO FAR REMAINED RATHER BENIGN.  18Z KILX SOUNDING SHOWS
INCREASING INSTABILITY AND STEEP LOW/MID-LEVEL LAPSE RATES...SO
CONVERGENCE ALONG THE BOUNDARY SHOULD BE ENOUGH TO TRIGGER AT LEAST
A BROKEN LINE OF CONVECTION LATER THIS AFTERNOON.  BASED ON LATEST
SATELLITE LOOPS...AS WELL AS THE 12Z RUC AND NAM-WRF...IT APPEARS
THE MAIN BAND OF CONVECTION WILL BE NEAR THE I-72 CORRIDOR BY EARLY
EVENING.  THIS ACTIVITY WILL SHIFT E/SE OVERNIGHT...AS THE FRONT
FINALLY GETS A DECENT PUSH SOUTHWARD BY NEBRASKA SHORT-WAVE TRACKING
INTO THE GREAT LAKES.  WILL GO WITH CATEGORICAL POPS THIS EVENING
ACROSS MUCH OF THE KILX CWA...EXCEPT ACROSS THE FAR NW WHERE
SLIGHTLY LOWER POPS ARE IN ORDER.  AS THE FRONT DROPS FURTHER
SOUTHWARD...BEST RAIN CHANCES WILL SHIFT INTO SOUTHEAST ILLINOIS
OVERNIGHT.  WILL LOWER POPS FURTHER NORTH...BUT KEEP SHOWER CHANCES
GOING OVERNIGHT...AS ADDITIONAL SHORT-WAVE ENERGY TRACKS BY JUST TO
THE NORTH.  BOTH NAM-WRF/GFS AGREE THAT BOUNDARY WILL SINK SOUTH OF
THE KILX CWA BY 12Z THU.  HAVE THEREFORE REMOVED POPS ACROSS ALL BUT
THE FAR E/SE CWA...WHERE SHOWER CHANCES WILL LINGER INTO THURSDAY
MORNING.  DRIER AIR GRADUALLY WORKS INTO THE REGION BY THURSDAY
AFTERNOON...AS WEAK RIDGING TRIES TO BUILD IN FROM THE WEST.  WILL
GO WITH A DRY FORECAST...BUT MAINTAIN MOSTLY CLOUDY SKIES THROUGH
THE DAY DUE TO AMPLE LOW-LEVEL MOISTURE BEING TRAPPED BENEATH
SUBSIDENCE INVERSION.

HAVE MADE SOME BIG CHANGES TO TEMPS TONIGHT AND THURSDAY...AS MUCH
COOLER AIRMASS SETTLES INTO THE REGION.  850MB TEMPS CURRENTLY IN
THE 10 TO 12C RANGE ARE PROGGED TO DROP AT LEAST 10 DEGREES OVER THE
NEXT 24 HOURS.  BASED ON CURRENT TEMPS BEHIND FRONT...AS WELL AS 12Z
NUMERIC GUIDANCE...HAVE LOWERED TEMPS CONSIDERABLY.  WITH CLOUDY
SKIES AND A CHILLY N/NW WIND...HIGHS ON THURSDAY WILL STRUGGLE TO
RISE INTO THE MIDDLE TO UPPER 40S ACROSS MUCH OF THE AREA.

HIGH PRESSURE WILL TAKE CONTROL OF THE WEATHER FRIDAY AND
SATURDAY...PROVIDING DRY CONDITIONS WITH COOL DAYS AND CHILLY
NIGHTS.  TEMPS WILL BE SLIGHTLY BELOW NORMAL...WITH HIGHS IN THE 40S
AND LOWS IN THE UPPER 20S AND LOWER 30S.

LONG TERM...SUNDAY THROUGH WEDNESDAY...
HIGH PRESSURE SHIFTS EAST OF THE REGION ON SUNDAY...ALLOWING A
WARMER RETURN FLOW TO DEVELOP.  AT THE SAME TIME...THE UPPER PATTERN
BEGINS TRANSITIONING TO MORE OF A NORTHWESTERLY FLOW ACROSS THE
MIDWEST...AS UPPER RIDGING BUILDS ACROSS THE WESTERN CONUS.  AS A
RESULT...A COLD FRONT WILL DROP SOUTHWARD INTO ILLINOIS EARLY NEXT
WEEK.  THE MEDIUM RANGE MODELS AGREE ON THIS GENERAL SCENARIO...BUT
DIFFER ON THE TIMING AND MESOSCALE DETAILS.  GFS/CANADIAN/ECMWF
CONSENSUS BRINGS BOUNDARY INTO CENTRAL ILLINOIS SUNDAY NIGHT...THEN
JUST SOUTH OF THE KILX CWA BY MONDAY NIGHT.  AFTER THAT...BOUNDARY
SHOULD LIFT BACK NORTHWARD ON TUESDAY...AS WESTERN RIDGING BEGINS TO
SHIFT EASTWARD.  HAVE ATTEMPTED TO TIME THE FRONTAL PASSAGE BY
INCLUDING LOW POPS IN THE FORECAST WHEN THE BOUNDARY IS IN THE
VICINITY.  WILL THEREFORE GO WITH 30 POPS ACROSS THE BOARD SUNDAY
NIGHT...THEN JUST ACROSS THE FAR SE ON MONDAY.  WILL BRING BACK 30
POPS ON TUESDAY...AS FRONT LIFTS BACK NORTHWARD...FOLLOWED BY DRY
AND WARMER WEATHER AFTER THAT.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

BARNES
Hazardous weather outlook, Mar 14, 1:20 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
220 PM CDT WED MAR 14 2007

ILZ027>031-036>038-151100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
220 PM CDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS BETWEEN UNTIL 6 PM
TODAY SOUTHEAST OF THE ILLINOIS RIVER. A COLD FRONT NORTH OF PEORIA
WILL MOVE SOUTH TOWARD I-72 BY SUNSET. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON ALONG THE FRONT...AND SOME MAY
PRODUCE SEVERE WEATHER AS THEY STRENGTHEN AND MOVE TOWARD THE EAST
SOUTHEAST. THE STORMS WILL THEN WEAKEN AROUND SUNSET. THE MAIN
SEVERE WEATHER THREAT WILL BE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

ILZ040>057-061>063-151100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-VERMILION-
220 PM CDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH 8 PM TODAY.
A COLD FRONT NORTH OF PEORIA WILL MOVE SOUTH TOWARD I-72 BY SUNSET.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS AFTERNOON SOUTH
OF THE FRONT...WITH HAIL AND STRONG WINDS THE PRIMARY SEVERE WEATHER
THREATS. THE STORMS WILL THEN INCREASE IN COVERAGE AS THE COLD FRONT
APPROACHES LATER IN THE AFTERNOON. ISOLATED TORNADOES WILL BECOME
POSSIBLE NEAR THE FRONT EAST OF I-55 AND NORTH OF I-70 FROM 3 TO 6
PM. THE THREAT FOR SEVERE WEATHER WILL DECREASE BEFORE MIDNIGHT AS
THE COLD FRONT PUSHES SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ILZ066>068-071>073-151100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
220 PM CDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS THROUGH 9 PM TODAY.
A COLD FRONT NORTH OF PEORIA WILL MOVE INTO SOUTHEAST ILLINOIS LATE
THIS EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
SOUTH OF THE FRONT...WITH HAIL AND STRONG WINDS THE PRIMARY SEVERE
WEATHER THREATS. THE STORMS WILL THEN INCREASE IN COVERAGE AS THE
COLD FRONT APPROACHES THIS EVENING. ALONG WITH THE THREAT FOR HAIL
AND STRONG WINDS...HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE
THUNDERSTORMS ARE EXPECTED TO WEAKEN BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

HUETTL/CHURCHILL

The radar

The Lincoln radar (KILX), 80 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Champaign

When
March 14, 3:20 PM CST
Where
Champaign County, Mahomet
Measured
0.75 in hail
Reported by
Public
Coordinates
40.200, -88.400

Thunderstorm Wind, McLean

When
March 14, 4:55 PM CST to 5:08 PM CST
Where
McLean County, 1 mi SE of Lexington to 6 mi NE of Lexington
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -88.766

Several large tree branchs were blown down.

Hail, McLean

When
March 14, 4:55 PM CST to 5:08 PM CST
Where
McLean County, 1 mi SE of Lexington to 6 mi NE of Lexington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.640, -88.766

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15513, 15510, 15512.